Kansas, 2017

Flash Flooding and Flooding in Kansas, April 29 to 30, 2017

April 29 to 30, 2017 · NWS ICT · 12 events in 6 counties and zones

Pronounced and prolonged moist convergence occurred along an inverted surface trough that extended north from the surface low that was centered over Eastern Oklahoma. Well to the west and southwest, a couple of strong perturbations that were situated over Southwest Kansas and the Four Corners Region would move slowly east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Pronounced and prolonged moist convergence occurred along an inverted surface trough that extended north from the surface low that was centered over Eastern Oklahoma. Well to the west and southwest, a couple of strong perturbations that were situated over Southwest Kansas and the Four Corners Region would move slowly east. The result would be prolonged, very heavy rains that would cause serious flooding and flash flooding across Southeast Kansas that occurred for most of the day and continued throughout the night. No doubt rivers 'rose to the occasion', most notably the Neosho and the Verdigris. One thunderstorm that struck Labette County proved very severe when the damaging winds tore the roofs off 2 buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 2:05 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 2:05 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
305 PM CDT Sat Apr 29 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 304 PM CDT Sat Apr 29 2017

Main forecast focus is the ongoing storm system.

Showers and thunderstorms continue across the eastern portion of
the CWA. Ongoing convection remains below severe levels. Would
argue that some of these could be strong with the shear/buoyancy
combinations, but the most significant threat is well to the east
of the area.

The main focusing mechanism for the convection across southeast
Kansas is an inverted trough which extends north of a low which
was centered over eastern Oklahoma. Satellite/radar/observations
show a back edge to the main area of convection which extended
from about OKC-ICT-MCI. This should continue moving east as the
system.

One thing of note was that on the back side of this trough, there
was a small mesoscale area of northeast winds gusting over 40
knots. This was noted on the WSR-88D where winds exceeding 50
knots were observed. This was very localized and at the moment and
is not seen in the observations.

Well behind this area of precipitation, a second area of forcing
and associated precipitation extends across western Kansas. Much
of this is snow with significant accumulations. This forcing is
associated with the main PV anomaly which is well back across the
4 corners region.

This is significant since the main forcing does not move across
the state until late tonight through morning Sunday. This means
that there remains very high confidence in significant
precipitation across the state through Sunday. Of note here this
the forcing depicted with this storm is one of the more prolific
Q-vector convergence signals that I have seen.

As the storm exits, enough cold air will be brought into the CWA
for snow to fall in central Kansas. This should accumulate along
and north of a line from Salina to Great Bend. Accumulations right
now are expected to be an inch or less.

The flood watch looks in good shape. Have received reports of over
2 inches or rainfall across the southern and eastern portion of
the CWA. Many ditches are running full but no flooding has been
reported. We expected an additional 2-3 inches of rain through the
remainder of the storm, so flooding is still possible, and likely
along the rivers in that part of the state.

Storm Bottom line: very high confidence in additional
precipitation, fairly high confidence in snow across central
Kansas with an inch or less of accumulation. Good confidence in
receiving anorth 2-3 inches across southeast Kansas. Storm should
exit the region Sunday night.

The next problems to deal with are the wind and low temperatures
Sunday night. Strong cold advection behind the front will push
temperature down toward freezing Sunday night across central
Kansas. Will have to monitor, but no frost expected with the
amount of wind expected. Soundings suggest enough momentum
transport for wind advisories Sunday afternoon and evening across
central Kansas.

.LONG TERM...(Wednesday through Saturday)
Issued at 304 PM CDT Sat Apr 29 2017

The main challenge here is the system moving through the region
Wednesday. The ECMWF/GFS runs today trend further south and east
with the precipitation. And while that storm system does take a
similar track, the associated upper level disturbance is not
nearly is vigorous. This means less forcing and less
precipitation. Confidence is moderate at receiving additional
precipitation, higher for southeast Kansas. Severe storms do not
look probable at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1251 PM CDT Sat Apr 29 2017

Messy/complicated aviation forecast with multiple flight impacts.
Fairly widespread IFR conditions are expected until upper low
departs. This is mainly due to ceilings, with visibilities
dropping to 1-2mi in heavier precipitation. Anticipate LIFR
ceilings in deformation band on the trailing edge of the low with
slow improvement on Sunday. Colder air and steep lapse rates will
result in a rain/snow mix at KRSL/KGBD around daybreak. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  41  47  39 / 100  80  50  30
Hutchinson      46  38  44  37 / 100  80  60  40
Newton          47  40  45  37 / 100  80  60  40
ElDorado        51  43  49  38 / 100  70  50  40
Winfield-KWLD   53  43  50  39 / 100  70  50  20
Russell         42  35  38  34 /  90  90  80  50
Great Bend      42  35  39  35 /  90  90  80  40
Salina          46  38  45  37 / 100  80  70  50
McPherson       45  38  44  37 / 100  80  70  50
Coffeyville     58  49  55  41 / 100  80  40  20
Chanute         55  48  55  40 / 100  90  50  30
Iola            53  48  55  40 / 100  90  50  30
Parsons-KPPF    58  49  55  41 / 100  80  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ096-098>100.

&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...PJH
HYDROLOGY...KRC
Hazardous weather outlook, Apr 29, 2:55 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 PM CDT Sat Apr 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread showers and thunderstorms will impact the region
tonight. Pockets of minor flooding of low-lying and flood-prone
areas are possible areawide. However, southeast Kansas has the
greatest potential to see heavy rainfall rates and associated flash
flooding concerns, along with a few strong to severe storms with
large hail.

Snow may mix with the rain late tonight across Russell and Barton
counties, with light slushy accumulations possible on grassy
surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow with a mix of rain will occur Sunday across areas along and west
of Salina, Ellsworth, and Great Bend. Up to one inch is possible on
grassy surfaces.

Minor low-land flooding will remain possible across central and
north-central Kansas Sunday due to persistent rain much of the day.

Healthy rises are expected on most area rivers and streams due to
the widespread rain. A flood warning has already been issued for
parts of the Neosho river from Erie south through Oswego. Depending
on how much rain occurs, additional rivers may eventually exceed
flood stage as well. The greatest likelihoods include the Cow Creek
northwest of Hutchinson and the Arkansas River near Arkansas City.
Check the latest flood warnings and statements for the latest
details.

Thunderstorm chances will return late Tuesday into Wednesday. While
widespread severe weather appears unlikely, a few strong to
marginally severe storms cannot be ruled out over mainly southern
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However, rainfall
totals are greatly appreciated!

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, Apr 29, 2:14 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
314 PM CDT SAT APR 29 2017

KSZ093-292045-
Cowley KS-
314 PM CDT SAT APR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Cowley County in south central Kansas...

* Until 345 PM CDT

* At 312 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southwest of Dexter, or 11
  miles east of Arkansas City...moving northeast at 65 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Burden, Dexter, Atlanta, Cambridge,
  Winfield City Lake and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3747 9689 3748 9659 3748 9653 3705 9672
      3705 9701
TIME...MOT...LOC 2013Z 203DEG 58KT 3713 9685

LAWSON

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

7 flood, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Chautauqua

When
April 29, 4:13 PM CST to April 30, 8:55 AM CST
Where
Chautauqua County, 1 mi N of Chautauqua to 1 mi NE of Chautauqua
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.035, -96.180

Multiple city streets were flooded.

Thunderstorm Wind, Labette

When
April 29, 7:00 PM CST to 7:03 PM CST
Where
Labette County, 2.31 mi WNW of Valeda
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.060, -95.490

Roofs were blown off 2 buildings. One outbuilding was destroyed and a livestock trailer was moved several feet. This was a delayed report.

Flood, Montgomery

When
April 29, 7:15 PM CST to April 30, 11:45 AM CST
Where
Montgomery County, 0.55 mi E of Independence to 0.55 mi SE of Independence
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.230, -95.710

There was a lot of street flooding in town.

Thunderstorm Wind, Labette

When
April 29, 7:28 PM CST to 7:30 PM CST
Where
Labette County, 0.88 mi SE of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -95.260

No damage was reported.

Flash Flood, Montgomery

When
April 29, 7:44 PM CST to 10:50 PM CST
Where
Montgomery County, 0.55 mi E of Independence to 0.55 mi SE of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -95.710

There were several reports of flash flooding. A water rescue was in progress.

Flood, Neosho

When
April 29, 7:50 PM CST to April 30, 7:45 AM CST
Where
Neosho County, St Paul to 7 mi SW of St Paul
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.520, -95.170

There were a few reports of minor flooding across Neosho County.

Flood, Wilson

When
April 29, 7:50 PM CST to April 30, 7:45 AM CST
Where
Wilson County, 1 mi N of Neodesha to 1 mi NE of Neodesha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.444, -95.680

There were reports of minor flooding in Neodesha.

Flood, Neosho

When
April 29, 7:50 PM CST to April 30, 11:59 PM CST
Where
Neosho County, 2 mi NE of Stark to 1 mi S of St Paul
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.700, -95.124

A few reports were received of minor flooding across Neosho County.

Flood, Montgomery

When
April 29, 8:22 PM CST to April 30, 11:59 PM CST
Where
Montgomery County, 1 mi N of Cherryvale to 1 mi NE of Cherryvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.285, -95.550

Several vehicles were flooded. No rescues were reported at this time. Half of the roads in Cherryvale were flooded.

Flash Flood, Montgomery

When
April 29, 9:23 PM CST to 10:50 PM CST
Where
Montgomery County, 0.55 mi E of Independence to 0.55 mi SE of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Flooding continued across numerous roads, especially across the west side of town, but the situation was starting to improve.

Flash Flood, Labette

When
April 29, 9:32 PM CST to 10:51 PM CST
Where
Labette County, 1.79 mi WNW of Chetopa to 1 mi NW of Chetopa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.040, -95.110

Flash flooding occurred on Highway 166 west of Chetopa. Highway 166 would likely be closed.

Flood, Allen

When
April 29, 9:57 PM CST to April 30, 11:59 PM CST
Where
Allen County, 5 mi NNE of Iola to 2.5 mi ENE of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.987, -95.365

Multiple roads were flooded. Accidents occurred at the Texas/2000th Street intersection due to hydroplaning.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687726, 687733, 687727, 687732, 687723, 687728, 687729, 688397, 687730, 687724, 687725, 687731.